Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Statins beneficial for patients with cardiovascular risk factors

  • 2 Comments

People without established cardiovascular disease but with high risk factors should be given cholesterol lowering statins, a study suggests.

Previous research has found that statin therapy in patients with established cardiovascular disease was beneficial, but the impact of it on lower risk people was not known.

However, research published on bmj.com investigated whether statins reduced deaths and major cardiovascular and cerebrovascular events in people without established heart disease.

Researchers analysed the results of 10 large trials involving over 70,000 patients and compared statin therapy with placebo or control group, tracking patients for an average of four years.

The results show statins cut deaths from all causes by 12% and cut the risk of major events by 30% in patients without established heart disease.

There was no significant difference between men and women, elderly and young patients, and those with or without diabetes.

Although it is not possible to conclude which group would benefit most from long term statin use, men over 65 years with risk factors, or older women with diabetes and risk factors, make up the highest risk group.

Researchers said it would be wrong to deny long-term statin treatment to people at increased risk of cardiovascular disease without further investigations into the therapy.

  • 2 Comments

Readers' comments (2)

  • Statins are not the be all and end all.I was prescribed them as I was having heart flutters. I suffered 3years of increasing muscle and joint pain and discomfort, fatigue and back pain. numerous GP visits later I was told I was getting older and that it was arthritis, blood tests didn't reveal any problems and the heart flutters increased which meant an increase in meds for that . Things finally came to a head when one day I couldn't climb the stairs and had severe pain in my knees. I just wanted to cry. I decided to stop taking the statins and with in 2 days I noticed an improvement in my debility. After 2 weeks there was a major improvement so I decided to restart the statins. With in days the symptons were back. So I stopped them. I have tried other lipid regulating drugs but they have resulted in the same problems. Since stopping them I am much improved and the heart flutters vastly reduced. They were obviously poisoning my body.
    Many older people may just put the symptoms down to getting older or be told that and be in such discomfort that they are unable to mobilise and so become more physically diabled with a reduction in the ability to exercise and care for themselves

    Unsuitable or offensive? Report this comment

  • Shame on your Gp. Your symptoms, especialy muscle pain, are well known and documented. Most prescribers warn the patient of muscle pain when initially prescribing a statin as this is a well known side effect whereby the statin is changed or stopped.
    Glad you are now feeling better...

    Unsuitable or offensive? Report this comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs